Man dies after ‘bath salts’ sex session wearing wellies, gas mask and rubber suit
His naked body was found on the morning of April 28 by his partner Ian Newman.
A postmortem revealed Mr Iles had the designer drug in his blood stream.
Police traced other men who had chatted with Mr Iles on the sexually explicit Cam4 website on the night of his death.
Former lover Gwillyn Thear said he saw him just hours before he died.
He said: “I observed Paul on the internet and saw him in full rubber suit and with a gas mask.
“He seemed happy for the short time I could see him.”
“Paul was still on the website at 4.15am and I sent him a text and said I was going to bed.”
The inquest heard Mr Iles, of Cardiff, had a heart attack after taking methylenedioxypyrovalerone – the chemical name for Sextasy.
Coroner Mary Hassell recorded an open verdict saying: “The drug is new and medical knowledge is very limited.
“It could have caused his death, it could have had nothing to do with it, or it could have been a factor.
“But there is not enough evidence to say why Paul died.”
Mr Newman, Mr Iles’ partner for four years, said: “Paul had recently been experimenting with legal highs.
“He also sometimes took poppers through his gas mask or just sniffed it from the bottle.”
The inquest heard Mr Iles, who wanted to be a priest, had strong religious views and would try and convert people on nights out.
Christopher Davies, a friend of the couple, said: “Paul and Ian had a semi-open relationship and were both happy with this.
“Paul could be very stubborn and forthright with his religious views.”
The inquest was also told Paul liked to engage in high risk sex.
His friend Paul Tallis said: “Paul liked to wear ear plugs, gas mask and full rubber suit.
“This comes with a very high risk and I have known a few people who have died from this.”
Sextasy – or Bath Salts because it resembles Epsom Salts – has recently been made illegal in the UK.
The drug speeds up the central nervous system and produces a number of powerful effects similar to amphetamines.
These can include hallucinations, paranoia and violent behaviour.
Other side-effects can include an increased risk of a heart attack, kidney failure, liver failure and suicide.
Reports have also said users have a markedly increased tolerance for pain.